Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 1990 May;51(5):206-9.

Severe withdrawal symptoms after discontinuation of alprazolam in eight patients with combat-induced posttraumatic stress disorder.

Author information

  • 1Psychiatry Service, American Lake Veterans Administration Medical Center, Tacoma, Wash 98493.

Abstract

Eight patients with combat-induced chronic posttraumatic stress disorder (PTSD) receiving long-term alprazolam therapy for anxiety or depression (maximum dose of 2-9 mg/day for 1-5 years) had alprazolam therapy withdrawn. Most of the patients underwent gradual medication withdrawal. All patients had a prior history of alcohol abuse or benzodiazepine dependence. During withdrawal, all patients had severe reactions including anxiety, sleep disturbance, rage reactions, hyperalertness, increased nightmares, and intrusive thoughts; and 6 of the 8 patients had homicidal ideation. As a result of this report, the authors suggest that the potential for severe withdrawal reactions, even with gradual tapering, should be considered before prescribing alprazolam therapy for this group of patients.

PMID:
2335496
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk